Wisconsin, 2004Strong Wind in Wisconsin, September 15, 2004
September 15, 2004 · NWS DLH · 8 events in 8 counties and zones
Strong gradient winds toppled trees and caused power outages across northwestern Wisconsin.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds toppled trees and caused power outages across northwestern Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 15, 2:00 PM CST, 5 hours earlier.
Area forecast discussion, Sep 15, 2:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT WED SEP 15 2004
.DISCUSSION...FORECAST FOCUS WILL BE ON SEVERE THUNDERSTORM
POTENTIAL AND ADDITIONAL RAIN...OVER THE NEXT 12 HOURS.
UL PATTERN ACROSS NORTHERN U.S.A. FEATURES VIGOROUS
NEGATIVELY TILTED TROF ACROSS HIGH PLAINS. TROF IS
DEEPENING PRIMARILY DUE TO STG CAA BREAKING OUT ACRS MONTANA
AND N DAKOTA. NICE THICKNESS S-PATTERN ALSO IDENTIFIES THIS.
LOOKING AT CLD PATTERNS...SFC LOW CIRCULATION IS NOW OVER THE
TWIN PORTS AREA AND RACING NORTH-NORTHEAST AT ROUGHLY 40 KTS. THE
LOW PRESSURE CENTER...NOW AT 996MB...IS STILL TO THE SOUTH NEAR
MINNEAPOLIS. THE WARM FRONT EXTENDS NORTHEAST ACRS E-CNTRL
MN...OVER LAKE SUPERIOR. THE ASSCD COLD FRONT IS RAPIDLY
MOVING EWD AND STRETCHES SOUTH-SOUTHWEST ACRS SOUTH-CENTRAL
MN...CENTRAL IOWA...AND OVER NW MISSOURI.
MODELS ARE COMING INTO BETTER AGREEMENT...WITH THE ETA TRENDING
TOWARDS A 12Z GFS SOLUTION THAT INIITIALIZED WELL WITH
HGHTS...WINDS...AND TEMPS AT SIG LVLS. IN ADDITION...VORT X-N
DIST LINES UP WELL WITH ANALYZED JET PLACEMENT ACRS NRN ROCKIES.
FOR SEVERE WEATHER...THERE IS A TORNADO WATCH IN EFFECT UNTIL 8PM
THIS EVENING FOR EXTREME EASTERN NW WISCONSIN COUNTIES.
POTENTIAL FOR SEVERE TSTMS AND A POSSIBLE TORNADO IS THERE WITH
HELICITIES CLIMBING TO 250 AND 0-3KM SHEARS OF 40 TO 50 KTS.
HOWEVER...ITS LOOKING LIKE SHEAR IS TOO STRONG FOR SIG CONV DVLPMNT
THIS AFTN. THIS APPEARS TO BE THE CASE LOOKING AT METSAT ACRS AREA.
TSTMS WERE DEVELOPING ALONG THE WARM-FRONT NEAR LOW CENTER AT
NOONTIME...THEN DVLPMNT STARTED EAST ALNG FRNT NEAR PRICE COUNTY.
VERY FEW LIGHTNING STRIKES RPTD AS MOST TSTMS ARE BEING SHEARED OFF
BEFORE THEY CAN GET MUCH PAST FREEZING LVL.
EXTENDED...HIGH PRESSURE WILL MOVE IN LATE TONIGHT THROUGH
THE REST OF THE WEEK. BY THE WEEKEND...A DEVELOPING LOW
PRESSURE SYSTEM IS EXPECTED TO BRING STRONG WAA FOR TEMPS
RETURNING TO ABOVE NORMAL THROUGH THE BEGINNING OF NEXT
WEEK. LATEST FORECASTS BRING DO NOT BRING ASSCD TROF ACRS UNTIL
MIDDLE OF NEXT WEEK...SO WILL KEEP WITH PREVIOUS FCST
THANKS FOR COORDINATION MPX.
.DLH...WATCHES/WARNINGS/ADVISORIES
MN...NONE.
WI...NONE.
MELDE
Hazardous weather outlook, Sep 15, 6:30 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT WED SEP 15 2004
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FORECAST AREA
TODAY. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THROUGHOUT
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. SOME STORMS MAY
BECOME SEVERE OVER COOK COUNTY IN MINNESOTA AND ALL OF NORTHWEST
WISCONSIN THIS AFTERNOON. HAIL AND STRONG WINDS ARE THE PRIMARY
SEVERE THREAT. ALSO HEAVY RAINS ARE EXPECTED WITH THIS SYSTEM...WITH
UP TO 2 INCHES OF RAIN POSSIBLE. LOOK FOR LOCALIZED PONDING OF WATER
IN FAVORED AREAS.
GALE WARNINGS ARE IN EFFECT FOR WESTERN LAKE SUPERIOR THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DLH
KFM
In the hours before
Special weather statement, Sep 15, 2:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT WED SEP 15 2004
MNZ037-038-WIZ001>003-006>008-152100-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-PINE-S. ST. LOUIS/CARLTON-SAWYER-
WASHBURN-
336 PM CDT WED SEP 15 2004
...TORNADO WATCH NUMBER 824 HAS BEEN CANCELLED FOR NORTHEASTERN
MINNESOTA AND MUCH OF NORTHWESTERN WISCONSIN...
THE TORNADO WATCH THAT WAS IN EFFECT FOR THE COUNTIES OF...CARLTON
AND PINE IN MINNESOTA...AND DOUGLAS...BURNETT...WASHBURN...SAWYER...
BAYFIELD...AND ASHLAND IN WISCONSIN...HAS BEEN CANCELLED. THE STORMS
HAVE MOVED EAST AND NORTH OF THE AREA.
SHIMON
Strong Wind, Ashland
- When
- September 15, 7:00 PM CST to 9:00 PM CST
- Where
- Ashland forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Strong Wind, Bayfield
- When
- September 15, 7:00 PM CST to 9:00 PM CST
- Where
- Bayfield forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Strong Wind, Iron
- When
- September 15, 7:00 PM CST to 9:00 PM CST
- Where
- Iron forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Strong Wind, Washburn
- When
- September 15, 7:00 PM CST to 9:00 PM CST
- Where
- Washburn forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
Strong Wind, Burnett
- When
- September 15, 7:00 PM CST to 9:00 PM CST
- Where
- Burnett forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Strong Wind, Sawyer
- When
- September 15, 7:00 PM CST to 9:00 PM CST
- Where
- Sawyer forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
Strong Wind, Price
- When
- September 15, 7:00 PM CST to 9:00 PM CST
- Where
- Price forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.680, -90.361 (the zone’s center; the record gives no point)
Strong Wind, Douglas
- When
- September 15, 7:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, September 15 to 16, 20046 deaths · 16 injured · $90 million · 18 events
- Tornado in Florida, September 15, 20044 deaths · 5 injured · $2.5 million · F2 · 1 event
- Tornado in Florida, September 15, 20041 death · 7 injured · $5.0 million · F1 · 1 event
- Tornadoes in Florida, September 15, 20041 death · 1 injured · $2.5 million · F1 · 2 events
- Tornado in Florida, September 15, 20043 injured · $3.0 million · F2 · 1 event
- Hurricane and Storm Surge in Louisiana, September 15 to 16, 2004$16 million · 24 events
- Hurricane and Storm Surge in Mississippi, September 15 to 16, 2004$10 million · 7 events
- Storm Surge in Florida, September 15 to 16, 2004$9.0 million · 3 events
- Tropical Storm in Georgia, September 15 to 17, 2004$2.0 million · 18 events
- Tropical Storm in Alabama, September 15 to 17, 2004$3.5 million · 5 events
- Flooding in Iowa, September 15 to 22, 2004$1.8 million · 12 events
- Tornadoes in Florida, September 15, 2004$315,000 · F1 · 3 events